Texas, 2010

Hail in Texas, April 30, 2010

April 30, 2010 · NWS EWX · 2 events in 2 counties and zones

A cold front moved through South Central Texas and caused severe thunderstorms. The storms formed in an environment of low CAPE and strong vertical wind shear over the western part of the forecast area and moved toward the east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved through South Central Texas and caused severe thunderstorms. The storms formed in an environment of low CAPE and strong vertical wind shear over the western part of the forecast area and moved toward the east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 30, 10:57 PM CST, 21 minutes earlier.

Area forecast discussion, Apr 30, 10:57 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1157 PM CDT FRI APR 30 2010

.AVIATION...
IFR CIGS HAVE DEVELOPED IN THE SAN ANTONIO AREA. MVFR CIGS WILL
ARRIVE IN AUSTIN AFTER ABOUT 10Z. THERE IS A SLIGHT CHANCE FOR
SHOWERS AND THUNDERSTORMS OVERNIGHT...BUT PROBABILITY IS LOW AND
HAVE NOT INCLUDED IN TAFS. CIGS WILL REBOUND LATE MORNING TOMORROW.

&&

.PREV DISCUSSION... /ISSUED 1055 PM CDT FRI APR 30 2010/

UPDATE...
THUNDERSTORMS DEVELOPING IN THE NORTHWEST.

DISCUSSION...
THUNDERSTORMS ARE DEVELOPING ALONG THE FRONT IN VAL VERDE AND
EDWARDS COUNTIES. EXPECT THAT THESE STORMS WILL CONTINUE FOR THE
NEXT FEW HOURS AS THE FRONT MOVES SLOWLY TOWARD THE SOUTHEAST.

PREV DISCUSSION... /ISSUED 819 PM CDT FRI APR 30 2010/

UPDATE...
TO REDUCE EVENING POPS.

DISCUSSION...
CONVECTION DEVELOPING WELL TO OUR NORTHEAST THIS EVENING. COLD
FRONT STRETCHES FROM BURNET TO DEL RIO AND SEA BREEZE FROM GRANGER
TO FALLS CITY. NEITHER OF THESE FEATURES LOOK TO BE STRONG ENOUGH
TO BREAK THE CAP OVER OUR CWA. 18Z MODELS SHOW ONLY SLIGHT CHANCE
FOR SHOWERS OR THUNDERSTORMS OVER THE NORTHEASTERN COUNTIES. HAVE
DECREASED POPS ACROSS THE ENTIRE AREA...LEAVING ONLY SLIGHT CHANCE
IN NORTHEAST UNTIL MIDNIGHT. HAVE ALSO ADJUSTED CLOUD COVER IN THE
SHORT TERM TO ACCOUNT FOR LACK OF CLOUDS. THE REST OF THE FORECAST
LOOKS GOOD.

PREV DISCUSSION... /ISSUED 349 PM CDT FRI APR 30 2010/

DISCUSSION...
FRONTAL BOUNDARY EXTENDS FROM JUST SOUTH OF DEL RIO EAST NORTHEAST
TO SOUTHEAST OF ROCKSPRINGS AND OVER LLANO CITY AS OF 3 PM. THIS
SYSTEM WILL SLOWLY PUSH EASTWARD THE REST OF THIS
AFTERNOON/TONIGHT PERIOD. HOWEVER...IT WILL RETROGRADE AND THEN
REMAINS STATIONARY RIGHT OVER CENTRAL AND NORTHEASTERN TEXAS
SATURDAY MORNING. SOUTHEAST TROPICAL MOISTURE WILL CONTINUE TO
STREAM NORTHEASTWARD AHEAD OF THE FRONTAL PASSAGE...INJECTING FUEL
FOR ANOTHER SEVERE WEEKEND FOR PARTS OF THE SOUTHERN PLAINS AND
MISSISSIPPI VALLEY.

FOR OUR AREA...THERE IS A SLIGHT CHANCE OF SEVERE WEATHER
CONDITIONS ACROSS PARTS OF THE NORTHEAST/EAST COUNTIES SUCH AS BURNET...
WILLIAMSON...LEE AND FAYETTE. THESE STORMS CAN PRODUCE DAMAGING
WINDS AND SMALL HAIL AS THEY MOVE ACROSS THE ABOVE MENTIONED COUNTIES.
THE TIME FRAME FOR THESE STORMS TO AFFECT THE NORTHEAST/EAST
PORTION OF OUR CWA IS ESTIMATED TO BE AROUND NOON. ESTIMATED
RAINFALL AMOUNTS FOR THIS EVENT COULD RANGE FROM A TRACE TO LESS
THAN QUARTER OF AN INCH.

THE FRONT IS EXPECTED TO ACCELERATE AND PUSH EAST SOUTHEAST BY MID
AFTERNOON ON SATURDAY AND EXIT THE LOCAL AREA LATE SATURDAY
EVENING. THEN...FOR THE NEXT FEW DAYS...EXPECT DECENT WEATHER DAYS
WITH A SLIGHT CHANCE FOR SHOWERS LATE MONDAY INTO TUESDAY AND
LATER IN THE WEEK AS WEAK FRONTAL SYSTEMS MOVE ACROSS SOUTH
CENTRAL TEXAS.

HIGH TEMPERATURES WILL BE REACHING 90 DEGREES ALL DAYS NEXT WEEK
ACROSS THE SAN ANTONIO METRO AREA AND VICINITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              66  77  53  82  57 /  40  30  20  10  -
AUSTIN BERGSTROM INTL AIRPORT  66  77  49  86  50 /  30  30  20  10  -
NEW BRAUNFELS MUNI AIRPORT     66  80  51  87  53 /  30  10  20  10  -
BURNET MUNI AIRPORT            60  75  51  82  54 /  40  30  20  10  -
DEL RIO INTL AIRPORT           60  81  54  89  58 /  30  10  -   -   -
GEORGETOWN MUNI AIRPORT        65  73  52  81  56 /  40  40  20  10  -
HONDO MUNI AIRPORT             63  81  48  89  52 /  20  10  10  10  -
SAN MARCOS MUNI AIRPORT        65  79  55  86  53 /  30  20  20  10  -
LA GRANGE - FAYETTE REGIONAL   72  80  59  84  57 /  20  40  20  10  -
SAN ANTONIO INTL AIRPORT       66  80  53  86  58 /  30  10  10  10  -
STINSON MUNI AIRPORT           68  82  53  87  56 /  30  10  10  10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/09
Hazardous weather outlook, Apr 30, 10:25 PM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1125 PM CDT FRI APR 30 2010

TXZ171>173-183>194-202>209-217>225-228-020430-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1125 PM CDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED LATE TONIGHT. A FEW COULD BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS. THE MAIN THREAT AREA BETWEEN 11PM AND 3AM WILL
BE GENERALLY WEST OF A LINE FROM KERRVILLE TO EAGLE PASS. THE
THUNDERSTORM THREAT WILL SPREAD EAST DURING THE NIGHT AS A COLD
FRONT PUSHES THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. REPORT ALL SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE OR LOCAL LAW ENFORCEMENT.

In the hours before

Special weather statement, Apr 30, 10:03 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1103 PM CDT FRI APR 30 2010

TXZ184-010445-
EDWARDS-
1103 PM CDT FRI APR 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDWARDS COUNTY UNTIL
1145 PM CDT...

AT 1057 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR FLOUR MILLS...OR 12 MILES NORTHEAST OF LOMA
ALTA...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS IS
EXPECTED WITH THIS STORM.

THIS STORM WILL STAY MAINLY OVER RURAL AREAS OF NORTHERN EDWARDS
COUNTY.
Special weather statement, Apr 30, 10:46 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1146 PM CDT FRI APR 30 2010

TXZ183-184-202-010530-
EDWARDS-KINNEY-VAL VERDE-
1146 PM CDT FRI APR 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KINNEY...VAL VERDE
AND SOUTHWESTERN EDWARDS COUNTIES UNTIL 1230 AM CDT...

AT 1144 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
ROCKSPRINGS TO 12 MILES SOUTH OF CARTA VALLEY TO 5 MILES SOUTH OF DEL
RIO...AND MOVING EAST AT 30 MPH.  HAIL UP TO THE SIZE OF NICKELS AND
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.  SOME MINOR
WIND DAMAGE IS POSSIBLE.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LAUGHLIN AFB...
  AMANDA...
  STANDART...
  KICKAPOO CAVERN STATE PARK...
Local storm report, Apr 30, 11:10 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1210 AM CDT SAT MAY 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 AM     HAIL             4 S ROCKSPRINGS         29.96N 100.21W
05/01/2010  M1.00 INCH       EDWARDS            TX   TRAINED SPOTTER

            QUARTER SIZE HAIL...HEAVY RAIN AND WINDS GUSTING TO 45
            MPH.

&&

EVENT NUMBER EWX1000204

MCDONALD

The radar

The Laughlin AFB radar (KDFX), 83 km away, was scanning. The volume nearest the first event began at 05:20 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Edwards

When
April 30, 11:18 PM CST
Where
Edwards County, Rocks Spgs to 4 mi S of Rocks Spgs
Measured
1.5 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
30.020, -100.220

A thunderstorm produced one and one half inch hail which broke windows in a house and office buildings. This large hail also produced damage to several buildings in and around Rocksprings including the county courthouse where several windows were broken. The hail accumulated to several inches deep.

Hail, Real

When
April 30, 11:30 PM CST
Where
Real County, 13.87 mi NW of Prade Ranch
Measured
0.75 in hail
Reported by
Public
Coordinates
30.040, -99.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223118, 223124.